Alert archive / Minnesota / Dense Fog Advisories in 2011

Dense Fog Advisory 6, NWS Twin Cities, MN

March 20, 201121 counties in Minnesota; 9 counties in Wisconsin

NWS Twin Cities, MN issued this dense fog advisory at Mar 20, 2011, 3:32 PM CDT for 21 counties in Minnesota; 9 counties in Wisconsin. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2011, 3:32 PM CDT (20:32 UTC)
Expired
Mar 21, 2011, 1:00 AM CDT
In force
9 hr
Issued by
NWS Twin Cities, MN
All 30 counties

Anoka County, MN, Benton County, MN, Carver County, MN, Chisago County, MN, Dakota County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Ramsey County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Stearns County, MN, Todd County, MN, Washington County, MN, Wright County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 51 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 422 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
422 m²/s²
0-3 km storm-relative helicity
456 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Mar 20, 1:21 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 20, 1:21 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
121 PM CDT SUN MAR 20 2011

.DISCUSSION...

WEAK SFC CYCLONE OVER EASTERN DAKOTAS WILL QUICKLY TREK INTO
EASTERN MN/WESTERN WI BY THE EARLY EVENING. SHORT WAVE TROUGH NOTED
ON VAPOR LOOP OVER FAR EASTERN SODAK. PROGRESSION OF THIS FEATURE
WILL BE CATALYST FOR AREAS OF RAINFALL OVER MUCH OF FA DURING TODAY.
GFS40 AND EUROPEAN BOTH VERY SIMILAR IN DECIPHERING DEPTH AND
POSITIONING OF AFOREMENTIONED STORM SYSTEM. GFS40 300K ISENTROPIC
SFC ANALYSIS HANDLED OVERNIGHT PRECIP TRENDS VERY WELL. COMBINATION
OF GOOD COND PRESSURE DEFS...GOOD QPF VALUES...AND A VERY IMPRESSIVE
250MB DIVERGENCE COUPLET OVER MUCH OF CWA NEAR 18Z PRETTY MUCH LOCKS
IN HIGH POPS ACROSS MUCH OF REGION THROUGH AT LEAST THE
MID-AFTERNOON HOURS. LI'S OVER MUCH OF SOUTHERN HALF OF FA DEMANDED
INCLUSION OF ISOLATED T-STORM FOR MUCH OF THE DAYLIGHT HOURS.
FORCING QUICKLY LURCHES EAST INTO WEST CENTRAL WISCONSIN DURING THE
EVENING HOURS. LOOK FOR FRONTAL BOUNDARY TO PIERCE ENTIRE FA BY
SHORTLY AFTER MIDNIGHT TONIGHT. COL REGION WILL DEVELOP BY LATE
TONIGHT. AREAS OF FOG SHOULD DEVELOP FROM WEST TO EAST TONIGHT
ACROSS MUCH OF FA...ALTHOUGH INSUFFICIENT CLOUD EVACUATION TRENDS
MAY HAMPER GROWTH OF SAME ACROSS MUCH OF WEST CENTRAL WI.

ABOVE AVERAGE TEMPS WILL CONTINUE INTO FIRST PORTION OF NEW WORK WEEK
INSURING THE DESTRUCTION OF VAST MAJORITY OF ANY REMAINING SNOW PACK
ACROSS FA BY MONDAY AFTN. NEW AND MUCH STRONGER STORM SYSTEM WILL
BEGIN TO AFFECT SW CWA LATE MONDAY NIGHT. 850-925MB TEMPS INDICATING
CONTINUED PERSISTENCE OF AN ALL RAIN EVENT ACROSS FA RIGHT INTO LATE
TUESDAY AFTN. K INDICES GIVING RISE TO ADDITIONAL ISOLATED BOUTS OF
T-STORMS MAINLY OVER SW AND SOUTH CENTRAL MN TUE AFTN. ONCE
AGAIN...BOTH GFS40 AND EUROPEAN IN RATHER SOLID AGREEMENT ON
PLACEMENT AND INTENSITY OF SURFACE CYCLONE TUE-WED. TRACK OF 850MB
LOW ACROSS SW-E CENTRAL MN CONFIRMS PREMISE THAT MOST OF HEAVIEST
PRECIP ANTICIPATED TO FALL OVER CENTRAL AND NORTHERN MN. CHANGEOVER
TO ALL SNOW WILL COMMENCE OVER NORTHERN THIRD OF CWA TUESDAY
EVE...AND PROGRESS INTO ALL BUT FAR SOUTH CENTRAL MINNESOTA BY DAWN
ON WED. QPF VALUES AND TIMING OF COLD AIR INTRUSION INDICATING 2 TO
POSSIBLY 4 INCHES OF SNOWFALL FOR NORTHERN FA LATE TUESDAY NIGHT
INTO WEDNESDAY...WITH A FEW POCKETS OF 5 TO 6 INCH AMOUNTS...WITH 2
TO 3 INCHES OF SNOW ANTICIPATED FOR CENTRAL CWA. BLOWING AND
DRIFTING SNOWFALL MAY ALSO BE SEEN TUESDAY NIGHT ACROSS FAR NORTHERN
PORTION OF CWA AS PRESSURE GRADIENT INCREASES SIGNIFICANTLY. ABOVE
NORMAL TEMPERATURES AND ESPECIALLY WELL BELOW FREEZING TEMPS THU-SAT
MORNINGS SHOULD PUT A COLLAR ON MOST OF ADDITIONAL SNOWMELT INTO
MANY RIVER BASINS ACROSS THE REGION. TEMPERATURES WILL ALSO HALT
THERMAL EXPANSION OF WATER ALREADY IN THE SYSTEM. ONLY FLY IN THE
OINTMENT CONCERNS AMOUNT OF ACTUAL RAINFALL THAT FALLS PRIOR TO
SNOWFALL INITIATION LATE TUESDAY NIGHT.

FINAL NOTE INVOLVES THIRD STORM SYSTEM ON THE DOCKET PROGGED TO
PRODUCE LIGHT SNOWFALL ACROSS FAR SOUTHWESTERN MN ON SATURDAY
AFTERNOON. COOLING TREND BEGINNING THIS WEDNESDAY WILL CONTINUE INTO
NEXT WEEKEND.

&&

.AVIATION.../18Z TAF ISSUANCE/
REALLY A DIFFICULT FORECAST TO TRY TO PINDOWN CEILING HEIGHTS THIS
AFTERNOON/EVENING. INITIAL SHORTWAVE HAD EXIT MUCH OF THE
FORECAST...ANOTHER SHORTWAVE TROUGH HAD MOVED OVER WESTERN MN THIS
AFTERNOON. NEUTRAL UPPER VERTICAL MOTION AND SUBSIDENCE HAD CAUSED
CEILING TO LOWER LIFR AND VISIBILITIES UNDER A MILE AHEAD OF THE
FRONTAL BOUNDARY. EXPECT SOME WIDESPREAD LIFR AND IFR CONDITIONS
OVER MOST OF THE TAF SITES.  CONDS HAD IMPROVED OVER THE EASTERN
SECTION OF MN AND WESTERN WISCONSIN. IN THIS AREA...EXPECT PATCHY
AREAS OF DENSE FOG TO DEVELOP BEFORE DAYBREAK MONDAY.  AFTER THE FOG
AND STRATUS MONDAY MORNING...CONDITIONS SHOULD IMPROVE TO VFR BEFORE
THE NEXT WEATHER SYSTEM MOVES INTO THE UPPER MIDWEST MONDAY NIGHT.

.MSP...IFR TO MVFR WEATHER CONDITIONS WILL CONTINUE THROUGH THE
EVENING WITH SOME PARTIAL CLEARING BY MIDNIGHT. VSBY AND CEILING
HEIGHTS LOWERING AGAIN TO IFR OR LIFR CONDITIONS IN FOG OVERNIGHT.
CONDS ARE EXPECTED TO IMPROVE MONDAY AFTERNOON BEFORE THE NEXT
WEATHER MAKER FOR MONDAY NIGHT AND TUESDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

AJZ/JM
Hazardous weather outlook, Mar 20, 11:46 AM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1146 AM CDT SUN MAR 20 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
211000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1146 AM CDT SUN MAR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MAINLY OVER
PARTS OF SOUTH CENTRAL MINNESOTA INTO WESTERN WISCONSIN.
PATCHY AREAS OF DENSE FOG WILL LINGER OVER PARTS OF WESTERN
MINNESOTA INTO THE EVENING. MORE FOG WILL DEVELOP OVER PORTIONS OF
CENTRAL MINNESOTA AND WESTERN WISCONSIN LATER TONIGHT.

ONGOING RIVER FLOODING CONTINUES...PLEASE SEE THE LATEST
HYDROLOGICAL STATEMENTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MUCH OF ANY REMAINING SNOW PACK WILL MELT BY TUESDAY AS WARM MOIST
AIR AND SOME RAINFALL MOVE INTO THE REGION. A NEW SLOW MOVING STORM
SYSTEM IS EXPECTED TO IMPACT THE REGION ON TUESDAY AND WEDNESDAY.
MOST OF THE PRECIPITATION WILL FALL AS RAINFALL...WITH A CHANGEOVER
TO ALL SNOW EXPECTED BY EARLY WEDNESDAY MORNING...AND CONTINUING
THROUGH THE DAY. RAINFALL AMOUNTS WILL AVERAGE BETWEEN TWO AND FOUR
TENTHS OF AN INCH...WITH SNOWFALL AMOUNTS AVERAGING BETWEEN TWO AND
FOUR INCHES WITH HIGHEST AMOUNTS OVER CENTRAL MINNESOTA. STREAMS AND
RIVERS WILL CONTINUE TO RISE...WITH ICE JAMS CONTINUING TO POSE A
THREAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 3:52 PM CDTWinter Storm WatchMPXBenton, Chisago, Douglas, Isanti, Kanabec, Mille Lacs and 2 more23 hr
Mar 20, 12:20 PM CDTRiver Flood WarningMPXEau Claire3 days

Nearby

Dense Fog Advisories in Minnesota, 2011Dense Fog Advisories in Wisconsin, 2011Every dense fog advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.